Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 33, NWS Great Falls, MT

June 8, 2017Blaine County, Hill County, Liberty County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 8, 2017, 8:59 PM MDT for Blaine County, Hill County, Liberty County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2017, 8:59 PM MDT (02:59 UTC)
Expired
Jun 8, 2017, 9:45 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Blaine County, MT, Hill County, MT, Liberty County, MT

The radar

The Great Falls radar (KTFX), 163 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 4:46 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 3.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
3116 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS55 KTFX 090259
SVRTFX
MTC005-041-051-090345-
/O.NEW.KTFX.SV.W.0033.170609T0259Z-170609T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
859 PM MDT THU JUN 8 2017

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Liberty County in north central Montana...
  Northwestern Blaine County in north central Montana...
  Northern Hill County in north central Montana...

* Until 945 PM MDT

* At 859 PM MDT, severe thunderstorms were located along a line
  extending from 35 miles north of Joplin to 14 miles north of
  Inverness to near Gildford, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail. This storm has a 
           history of wind damage in Toole County.

  SOURCE...Trained weather spotters. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Gildford, Kremlin and Simpson. 

LAT...LON 4845 11018 4871 11063 4899 11096 4900 10940
TIME...MOT...LOC 0259Z 217DEG 44KT 4906 11094 4876 11059 4856 11023 

HAIL...0.75IN
WIND...70MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:11 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 8, 5:11 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
511 PM MDT Thu Jun 8 2017

.UPDATE...

Thunderstorms have developed along the Rocky Mountain Front late
this afternoon. Instability is peaking with warm air and unusually
high dewpoints across North-central Montana. Mid-level lapse rates
and shear are increasing as a shortwave trough advances from the
southwest. Storms are expected to progress to the east-northeast,
with some potential for damaging winds and large hail. A Severe
Thunderstorm Watch is now in effect through 11pm.

&&

.SYNOPSIS...
Ongoing strong to severe thunderstorms will continue into the
overnight hours with damaging winds and large hail the main threats.
By Friday, there is a continued chance of showers and a few storms,
with only a few spotty showers over the weekend. However, by the
start of the work week on Monday and Tuesday, there is the potential
for widespread heavy rainfall as the next major storm system
develops and impacts a large majority of our area. High temperatures
will return to near seasonable levels on Friday and into the
upcoming weekend.

&&

.DISCUSSION...

&&

.AVIATION...
Updated 1743Z.

VFR conditions will generally prevail through the forecast period,
however, increasing instability during the afternoon hours ahead of
an upper level disturbance could bring isolated to widely scattered
thunderstorms for the mid/late afternoon and into the evening hours.
Those terminals most at risk of seeing a thunderstorm are KCTB,
KGTF, KHVR, and KHLN. Storms could become strong to severe near
these terminals, producing gusty/erratic winds, hail, and heavy
rain. In addition to the threat for precipitation, a Pacific Front
will sweep from west to east across the region during the evening.
This front will bring a wind shift, in addition to breezy winds
which could gust upwards of 30kts. - Moldan/Martin

&&

.HYDROLOGY...
The flood warning for the Big Hole River near Melrose has been
cancelled. The river has fallen below flood stage. However the
river will remain high for the next several days and could once
again exceed flood stage later this weekend or next week.

Additionally, there is the potential for a late spring storm early
next week that could bring widespread heavy precipitation to
portions of Central and North Central MT. Rainfall amounts could be
heavy enough that some flooding problems develop. Brusda

&&

.PREV DISCUSSION...
/ISSUED 242 PM MDT Thu Jun 8 2017/
Rest of Today through Tonight...As of 1pm, the atmosphere remains
capped. However, lift will continue to increase in association
with the approaching shortwave. Still think this wave and
convergence near/north of the SFC low track will aid in storms
developing this afternoon over the mountains, then moving out over
the plains through tonight. But, it still should be noted that if
the cap holds, the coverage of storms my be fairly isolated.
Regardless, any storm that can break through the cap and sustain
itself will be in a favorable environment for strong to severe
storms capable of large hail, damaging winds, and heavy rainfall.
With near to above normal moisture in the atmosphere, isolated
flash flooding cannot be ruled out. Still think the greatest
threat for storms and severe weather will be along the Hi-line.
Southern sections of central Montana (ie. Great Falls to
Lewistown) will be more conditional on whether the cap breaks or
not.

Friday/Friday Night...As the large upper low over the Pacific
continues to edge eastward, another potent s/w is forecast to
traverse the area, with a focus of precipitation across the
southern half of our CWA. While shear across SW MT looks fairly
strong on Friday, instability looks much weaker than today. That
said, certainly cannot rule out a few stronger storms developing,
capable of gusty winds and hail. Showers and storms may clip
southern sections of central Montana, but the Hi-line looks to
stay mostly dry and breezy. Martin

Saturday through Sunday...A few scattered showers will be
possible over the weekend as the region will be in-between storm
systems. Most showers will be short lived and light. Afternoon
temperatures will be a bit below normal.

For Monday through Tuesday night...A strong late season spring
storm will affect the region. Both the GFS/EC prog some of the
heaviest precipitation over portions of Central and North Central
MT where 1 to 3 inches of rain could fall. Isolated higher amounts
are possible. Expect some adjustments over the next few days. The
heavy rainfall could result in flooding problems. Thus pops have
been raised for this period. Temperatures will be below normal.

For Wednesday into Thursday...The flow aloft will be out of the
northwest. Expect a slow warming trend...with a few light showers.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  70  45  66 /  30  30  30  10
CTB  49  67  43  64 /  60   0  10  10
HLN  54  70  45  66 /  30  70  50  20
BZN  49  71  44  66 /  10  40  50  20
WEY  39  61  35  59 /   0  30  50  20
DLN  48  68  41  62 /  20  50  30  10
HVR  56  76  48  73 /  50  10  20   0
LWT  54  69  44  65 /  10  80  50  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH 307 IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR THE ROCKY MOUNTAIN FRONT...Eastern
Glacier...Hill...Cascade...Chouteau...Central and Southern Lewis
and Clark...Toole...Liberty...Eastern Pondera...Eastern Teton

&&

weather.gov/greatfalls

In the hours before

Local storm report, Jun 8, 8:30 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
830 PM MDT THU JUN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     TSTM WND GST     16 NNW GALATA           48.70N 111.42W
06/08/2017  M58 MPH          TOOLE              MT   MESONET

            MESONET STATION E4238, 15 NNW GALATA.

&&

JA
Local storm report, Jun 8, 8:31 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
831 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     TSTM WND DMG     CONRAD                  48.17N 111.95W
06/08/2017                   PONDERA            MT   PUBLIC

            TEMPORARY GREENHOUSE TENT DESTROYED AT GROCERY STORE

&&

PN
Local storm report, Jun 8, 8:35 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
835 PM MDT THU JUN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TSTM WND GST     KEVIN                   48.74N 111.97W
06/08/2017  M51 MPH          TOOLE              MT   MESONET

            MESONET STATION D0975, KEVIN.

&&

JA
Local storm report, Jun 8, 8:36 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
836 PM MDT THU JUN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND GST     1 ENE EAST GLACIER PARK 48.45N 113.20W
06/08/2017  M50 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBRN, TWO MEDICINE BRIDGE
            MDT.

&&

JA
Local storm report, Jun 8, 8:44 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
844 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND GST     14 S INVERNESS          48.36N 110.74W
06/08/2017  M35 MPH          HILL               MT   TRAINED SPOTTER

            HEAVY RAIN NO HAIL

&&

JAA
Local storm report, Jun 8, 8:57 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
857 PM MDT THU JUN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             7 N ETHRIDGE            48.65N 112.12W
06/08/2017  E1.00 INCH       TOOLE              MT   PUBLIC

            WEB REPORT OF QUARTER TO NICKEL SIZED HAIL SOUTH ON
            ETHRIDGE... NEAR POTTER ROAD.

&&

KLG

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:10 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera25 min
Jun 8, 6:37 PM MDTSevere Thunderstorm WarningTFXPondera, Toole38 min
Jun 8, 7:05 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole25 min
Jun 8, 7:13 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera, Toole47 min
Jun 8, 7:49 PM MDTSevere Thunderstorm WarningTFXGlacier, Liberty, Toole26 min
Jun 8, 8:14 PM MDTSevere Thunderstorm WarningTFXHill, Liberty, Toole46 min
Jun 8, 9:00 PM MDTSpecial Weather StatementTFXFergus45 min
Jun 8, 9:45 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty45 min
Jun 8, 10:30 PM MDTSevere Thunderstorm WarningTFXHill30 min
Jun 8, 11:03 PM MDTSpecial Weather StatementTFXBlaine42 min
Jun 9, 1:45 PM MDTSpecial Weather StatementTFXJefferson45 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.